Wednesday, September 26, 2007

Acetaminophen and Caffeine Combined Cause Liver Damage

A new report from the researchers at the University of Washington indicates that combining acetaminophen with caffeine could cause liver damage.

Acetaminophen has been shown to cause liver damage in cases of overdose and it has long been known that combining acetaminophen with alcohol can cause liver damage, but the new study implicates caffeine as another substance that should not be taken at the same time as acetaminophen.

Acetominophen products often have caffeine added because it enhances the effects of the pain-killer. Researchers say the doses used in the experiment were higher than a human would normally consume but they do not have data on what doses would be harmful to humans. The experiments involved in the research were carried out on genetically modified E. coli bacteria and rats.

Dr. Sid Nelson, Team Leader:
“People should be informed about this potentially harmful interaction,” Nelson says. “The bottom line is that you don’t have to stop taking acetaminophen or stop taking caffeine products, but you do need to monitor your intake more carefully when taking them together, especially if you drink alcohol.”


In the UK, there are already restrictions on the amount of tablets of acetaminophen that consumers can buy over the counter because of the possibility of liver damage.

American Chemical Society

No comments:


_____________________________________________________